Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 4, 2020, 5:32 AM CST for Lowndes County, Montgomery County, Alabama. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2020, 5:32 AM CST (11:32 UTC)
- Expired
- Mar 4, 2020, 6:30 AM CST
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 81 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 5:54 AM CST | TSTM WND DMG | 1 Wsw Sellers, AL | TREES DOWN ON HICKORY GROVE RD, NEAR HWY 331 SOUTH. |
| Mar 4, 6:01 AM CST | TSTM WND DMG | Sellers, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WSW SELLERS. TREES DOWN ON HICKORY GROVE RD, NEAR HWY 331 SOUTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 2:39 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
329
WUUS54 KBMX 041132
SVRBMX
ALC085-101-041230-
/O.NEW.KBMX.SV.W.0044.200304T1132Z-200304T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
532 AM CST Wed Mar 4 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Lowndes County in south central Alabama...
Southern Montgomery County in south central Alabama...
* Until 630 AM CST.
* At 531 AM CST, a severe thunderstorm was located near Gordonville,
or 7 miles southwest of Mosses, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Deposit, Mosses, Hayneville, Meadville, Gordonville, Pine
Level, Beechwood, Dublin, Grady, Sellers, Davenport, Ramer,
Pintlala, Lowndes County Airport, Strata, Naftel, Logan, Sprague,
Lapine and Calhoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3220 8686 3221 8600 3197 8600 3196 8630
3205 8631 3205 8641 3204 8640 3196 8641
3196 8686
TIME...MOT...LOC 1131Z 270DEG 44KT 3209 8676
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
640
WWUS54 KBMX 041148
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
548 AM CST Wed Mar 4 2020
ALC085-101-041230-
/O.CON.KBMX.SV.W.0044.000000T0000Z-200304T1230Z/
Lowndes AL-Montgomery AL-
548 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR SOUTHEASTERN LOWNDES AND SOUTHERN MONTGOMERY COUNTIES...
At 548 AM CST, a severe thunderstorm was located near Davenport, or 7
miles southeast of Hayneville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Deposit, Hayneville, Meadville, Pine Level, Lowndes County
Airport, Strata, Dublin, Naftel, Logan, Sprague, Grady, Sellers,
Davenport, Ramer, Lapine, Pintlala, Calhoun, Carters Hill,
Letohatchee and Currys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3196 8664 3220 8662 3221 8600 3197 8600
3196 8630 3205 8631 3205 8641 3204 8640
3196 8641
TIME...MOT...LOC 1148Z 270DEG 44KT 3209 8651
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM062
WWUS54 KBMX 041214
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
614 AM CST Wed Mar 4 2020
ALC085-041223-
/O.CAN.KBMX.SV.W.0044.000000T0000Z-200304T1230Z/
Lowndes AL-
614 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
south central and southeastern Alabama.
LAT...LON 3205 8630 3205 8641 3213 8641 3221 8630
3221 8600 3197 8600 3196 8630
TIME...MOT...LOC 1213Z 270DEG 44KT 3209 8614
$$
ALC101-041230-
/O.CON.KBMX.SV.W.0044.000000T0000Z-200304T1230Z/
Montgomery AL-
614 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR SOUTHERN MONTGOMERY COUNTY...
At 613 AM CST, a severe thunderstorm was located over Meadville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Meadville, Pine Level, Strata, Dublin, Naftel, Sprague, Grady,
Sellers, Davenport, Ramer, Lapine, Carters Hill and Currys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3205 8630 3205 8641 3213 8641 3221 8630
3221 8600 3197 8600 3196 8630
TIME...MOT...LOC 1213Z 270DEG 44KT 3209 8614
HAIL...1.00IN
WIND...60MPH
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 4:16 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 4, 4:16 AM CST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 416 AM CST Wed Mar 4 2020 .UPDATE... For 12Z Aviation and removal of the Dense Fog Advisory. && .SHORT TERM... /Updated at 0300 AM CST Wed Mar 04 2020/ Through Thursday. The main word with this period will be wet. Currently a frontal boundary is draped across the southern sections of Alabama and will begin to lift this morning, only to sag southward again this afternoon. At the same time a surface low is going to meander along the coast through the day as it slides east. A trough extends north of the low and will help pump moisture into the region through the day and into the evening. As the system gets closer there is enough lift in airmass to get some elevated thunderstorms generated. These storms will have the possibility of strong winds and potentially large hail. We are going to go with a slight risk of severe storms through 10 am this morning. There still could be a few strong storms after that but really feel as though the severe threat will have moved east of the area. As the severe threat ends the flooding threat increases from south to north. With abundant moisture PWATS are around 1.50 to 2 inches so rainfall will be abundant with the stronger storms and any potential training across the area. Biggest concern still remains the southern half of the area and will continue with the flash flood watch as is. Rainfall totals in the south will be between 2 and 4 inches with locally higher totals, especially along and south of the US 80/I-85 corridor. Rainfall will finally begin to slack off Thursday morning as the main low pressure system slides to our east. 16 .LONG TERM... /Updated at 0300 AM CST Wed Mar 04 2020/ Thursday night through Tuesday. Dry weather will finally return Thursday night as the current storm system moves east of the Carolinas. Temperatures on Friday will be mild, but a deep trough over the eastern CONUS will produce breezy conditions as high pressure moves in from the northwest. Cold advection will arrive Friday evening, and widespread lower to mid 30s are expected for Saturday morning as northerly winds become lighter. Dry conditions, with cool nights and mild afternoons, will continue for the weekend as high pressures slowly shifts eastward toward the Carolinas. On Monday, a shortwave moving toward the Mississippi Valley will induce southerly low-level flow and also provide adequate lift for showers during the afternoon and into the overnight. Thought the shortwave will move east of the area on Tuesday, some showers could linger as southerly flow continues ahead of a decaying cold front. 87/Grantham && .AVIATION... 12Z TAF Discussion. Widespread rains and scattered thunderstorms possible over the next 24 hours. Ceilings will be variable through the period, but a whole expect them to be between MVFR and VFR with visibilities between 5 and 6 miles as a whole and down to IFR within the heavier rains and storms. Winds will be strong with the storms in the south, but generally around 10 kts or less through the period. 16 && .FIRE WEATHER... A wet pattern will continue through Thursday morning with widespread rainfall amounts of 1 to 4 inches. Drier and cooler conditions return for Friday through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 47 56 39 58 / 80 100 100 0 0 Anniston 59 48 57 39 59 / 90 100 100 0 0 Birmingham 59 49 59 41 60 / 90 100 90 0 0 Tuscaloosa 60 50 62 42 62 / 100 100 90 0 0 Calera 59 48 58 41 61 / 100 100 90 0 0 Auburn 60 50 56 42 61 / 100 100 100 10 0 Montgomery 63 53 61 44 64 / 100 100 90 0 0 Troy 66 53 62 44 64 / 100 100 90 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday morning for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa. &&
Hazardous weather outlook, Mar 4, 5:19 AM CST, 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 519 AM CST Wed Mar 4 2020 ALZ011>015-017>050-051430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 519 AM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are possible through 10 AM today along and south U.S. Highway 80. These storms could produce damaging winds up to 60 mph and quarter size hail. Periods of moderate to heavy rainfall are likely this morningthrough Thursday morning. This could cause flash flooding or areal flooding for areas generally along and south of Interstate 20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Due to recent and expected rainfall, rises are expected along area rivers. A portion of the Black Warrior river basin is forecast to go into minor flood Wednesday, and a portion of the Tallapoosa River is forecast to rise above flood stage on Thursday. River flooding may continue into early next week. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this morning through Thursday morning.
In the hours before
Special weather statement, Mar 4, 3:49 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 AM CST Wed Mar 4 2020
ALZ032-033-041030-
Hale AL-Perry AL-
349 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY AND SOUTHEASTERN
HALE COUNTIES UNTIL 430 AM CST...
At 349 AM CST, Doppler radar was tracking a strong thunderstorm near
Newbern, or near Greensboro, moving east at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marion, Greensboro, Newbern, Greensboro Municipal Airport, Vaiden,
Suttle, Judson College, Radford, Sprott, Cedarville, Laneville and
Folsom.
LAT...LON 3277 8702 3273 8702 3269 8703 3266 8703
3264 8705 3260 8704 3257 8708 3254 8708
3251 8710 3251 8767 3269 8769
TIME...MOT...LOC 0949Z 265DEG 47KT 3261 8759
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:19 PM CST | Dense Fog Advisory | BMX | Autauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more | 6 hr |
| Mar 4, 2:33 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 57 min |
| Mar 4, 3:49 AM CST | Special Weather Statement | BMX | Perry | 41 min |
| Mar 4, 4:20 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 40 min |
| Mar 4, 6:19 AM CST | Special Weather Statement | BMX | Lowndes | 41 min |
| Mar 4, 6:23 AM CST | Special Weather Statement | BMX | Bullock | 52 min |
| Mar 4, 6:42 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 48 min |
| Mar 4, 6:52 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 38 min |
| Mar 4, 7:27 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 26 min |
| Mar 4, 8:49 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 6 days |
| Mar 4, 9:04 AM CST | River Flood Warning | BMX | Montgomery | 71 hr |
| Mar 4, 9:39 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 7 days |
| Mar 4, 1:28 PM CST | Special Weather Statement | BMX | Dallas | 32 min |
| Mar 4, 1:40 PM CST | Special Weather Statement | BMX | Autauga | 35 min |
| Mar 4, 2:14 PM CST | Special Weather Statement | BMX | Elmore | 46 min |
| Mar 4, 3:08 PM CST | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Mar 4, 3:15 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 53 hr |
| Mar 4, 3:38 PM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 6 days |
| Mar 4, 3:38 PM CST | River Flood Warning | BMX | Dallas | 7 days |
| Mar 4, 4:00 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery, Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.